Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Clin Orthop Relat Res. 2010 Jan;468(1):120-6. doi: 10.1007/s11999-009-1128-8.

Discontinuation of warfarin is unnecessary in total knee arthroplasty.

Author information

  • 1Department of Orthopaedics, University of Utah, 590 Wakara Way, Salt Lake City, UT 84108, USA.

Abstract

Patients with medical comorbidities that necessitate chronic anticoagulation therapy frequently present as candidates for total knee arthroplasty (TKA). We asked whether it was necessary to stop warfarin preoperatively to avoid postoperative bleeding complications. We retrospectively reviewed 77 preoperatively anticoagulated patients undergoing TKA. Thirty-eight of these 77 patients were maintained on their routine therapeutic warfarin regimen throughout the perioperative period. The remaining 39 patients had their routine preoperative warfarin regimen discontinued preoperatively and then restarted after surgery. We compared rates of comorbid illness, blood transfusions, wound complications, and reoperations. The demographic data and the ratio of primary to revision arthroplasties were similar in the two groups. The age-adjusted risk ratios for blood transfusions, wound complications, and reoperations were 0.61, 0.29, and 0.43, respectively. The data presented suggest maintaining a therapeutic warfarin regimen throughout the perioperative period for high-risk patients is not associated with an increase risk of complications after TKA.

LEVEL OF EVIDENCE:

Level III, therapeutic study. See Guidelines for Authors for a complete description of levels of evidence.

PMID:
19844768
[PubMed - indexed for MEDLINE]
PMCID:
PMC2795823
Free PMC Article

Images from this publication.See all images (1)Free text

Fig. 1
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk